Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 118, NWS Atlanta, GA

June 10, 2018Carroll County, Coweta County, Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 10, 2018, 3:00 PM EDT for Carroll County, Coweta County, Heard County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 3:00 PM EDT (19:00 UTC)
Expired
Jun 10, 2018, 3:30 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, GA, Coweta County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:15 PM EDTTSTM WND DMG1 N Handy, GAA RADAR INDICATED DOWNBURST IN WESTERN COWETA COUNTY BLEW DOWN 2 TREES NEAR BUD DAVIS RD AND HEWLETTE SOUTH RD. THE TREES FELL ONTO A POWERPOLE WHICH THEN CAUGHT FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS52 KFFC 101900
SVRFFC
GAC045-077-149-101930-
/O.NEW.KFFC.SV.W.0118.180610T1900Z-180610T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
300 PM EDT SUN JUN 10 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Carroll County in northwestern Georgia...
  Northern Heard County in west central Georgia...
  Northwestern Coweta County in west central Georgia...

* Until 330 PM EDT.

* At 259 PM EDT, a severe thunderstorm was located over Tyus, or 11
  miles southwest of Carrollton, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carrollton, Franklin, Whitesburg, Ephesus, Centralhatchee,
  Roopville, Plant Yates, Tyus, Powers Crossroads, Handy,
  Roosterville, Clem, Lowell, Plant Wansley, Blackjack Mountain and
  Roscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3357 8520 3350 8481 3320 8507 3339 8529
      3346 8530
TIME...MOT...LOC 1859Z 305DEG 7KT 3346 8520 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
554 
WWUS52 KFFC 101927
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
327 PM EDT SUN JUN 10 2018

GAC045-077-149-101937-
/O.EXP.KFFC.SV.W.0118.000000T0000Z-180610T1930Z/
Carroll GA-Heard GA-Coweta GA-
327 PM EDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL...NORTHERN
HEARD AND NORTHWESTERN COWETA COUNTIES WILL EXPIRE AT 330 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3357 8520 3350 8481 3320 8507 3339 8529
      3346 8530
TIME...MOT...LOC 1927Z 305DEG 7KT 3343 8515 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:31 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 10, 2:31 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Sun Jun 10 2018

.SHORT TERM /Tonight through Monday Night/...

Diurnal convection will be the rule for this afternoon and Monday.

Weak trough is situated across the northern portion of the forecast
area this afternoon. The convergence line was fairly well depicted
in the satellite vis a few hours ago. Do expect convection to
continue firing this afternoon, feeding off the instability and
outflows helping to propagate storms. Locally heavy rainfall,
lightning and gusty winds will be the main weather hazards through
the evening. However, this time of year, an isolated severe
thunderstorm is not out of the question. Have seen some high
reflectivity cores already, so some small hail is possible but
damaging wind gusts would be the primary severe thunderstorm hazard.

Tomorrow will be much like today. Have noticed some steeper mid
level lapse rates across the CWFA, mainly north of I-20. So, storm
coverage should be a little more widespread and the potential for
a severe thunderstorm will be slightly higher.

NListemaa

.LONG TERM /Tuesday through Sunday/...
Overall, extended forecast looks to be on track, and have only
made minor tweaks to the beginning and very end of the period.
Diurnally driven convection will continue each day, and the GFS
continues to advertise a Day 7 tropical low (which seems to be the
norm these days for the GFS) moving into Texas from the Gulf -
which the ECMWF has yet to indicate. Time will tell how this plays
out, but for now at least the GFS has had good run-to-run
consistency with this feature.

Previous discussion follows...

31

/Issued 412 AM EDT Sun Jun 10 2018/

Very little change to the overall moist/tropical regime through
the period. Expecting daily diurnally driven scattered convection
with some possible weak impulses in the north providing a bit
extra forcing for more organized or widespread development. Have
continued mainly 40-50 percent pops each day with potential for
some isolated strong to severe storms in the afternoon/evening
periods. The GFS continues also to have a tropical low pushing
north into some part of the western/central Gulf by next weekend
so have plenty of time to watch for any trends in future
solutions. Temps look to remain near seasonal norms in the mid to
upper 80s for most areas.

Baker

AVIATION...
18Z Update...
Scattered afternoon/evening convection expected this afternoon and
tomorrow. Convection initiation has been starting a little early
~16-17z for the past few days, so have tried to keep that similar
timing. TSRA chances are a little more likely 17-18z to about
23-00z. Winds will remain on the west side and mainly aob 10kt.

//ATL Confidence...18Z Update...
High confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  69  87 /  20  40  40  50
Atlanta         71  87  71  86 /  30  50  40  50
Blairsville     64  83  65  82 /  30  50  30  50
Cartersville    68  87  69  87 /  30  40  30  50
Columbus        72  89  72  89 /  30  40  30  50
Gainesville     70  87  69  84 /  30  40  30  50
Macon           71  90  70  89 /  30  40  30  50
Rome            69  88  70  88 /  30  40  30  50
Peachtree City  69  88  70  87 /  30  40  40  50
Vidalia         73  90  72  90 /  30  50  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....31
AVIATION...NListemaa
Hazardous weather outlook, Jun 10, 10:30 AM EDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1030 AM EDT Sun Jun 10 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1030 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms can be expected this afternoon and into
this evening. A few storms could be strong to severe, with the
main hazards being gusty winds, frequent lightning and isolated
flooding from heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to
severe with gusty winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 10, 2:05 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
205 PM EDT SUN JUN 10 2018

GAZ042>044-053-101830-
Douglas GA-Coweta GA-Carroll GA-South Fulton GA-
205 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...NORTHERN
COWETA...SOUTHEASTERN CARROLL AND SOUTHWESTERN SOUTH FULTON COUNTIES
UNTIL 230 PM EDT...

At 205 PM EDT...a strong thunderstorm was over Hannah, or 13 miles
east of Carrollton...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Fairburn, Palmetto, Whitesburg, Chattahoochee Hill Country,
Dunaway Gardens, Byers Crossroads, Hannah, Roscoe, Seaton Lake,
Fairplay and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3353 8497 3368 8485 3359 8458 3336 8476
TIME...MOT...LOC 1805Z 302DEG 5KT 3357 8484

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 10, 2:24 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT SUN JUN 10 2018

GAZ042>044-053-101900-
Douglas GA-Coweta GA-Carroll GA-South Fulton GA-
224 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHWESTERN
COWETA...SOUTHEASTERN CARROLL AND SOUTHWESTERN SOUTH FULTON COUNTIES
UNTIL 300 PM EDT...

At 224 PM EDT...a strong thunderstorm was over Byers Crossroads, or
10 miles north of Newnan...moving south at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Palmetto, Whitesburg, Chattahoochee Hill Country, Dunaway
Gardens, Plant Yates, Byers Crossroads, Cannongate, Arnco-Sargent,
Roscoe, Seaton Lake and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3354 8497 3362 8477 3344 8463 3335 8492
TIME...MOT...LOC 1824Z 338DEG 8KT 3352 8484

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 10, 2:31 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT SUN JUN 10 2018

GAZ042-043-101900-
Douglas GA-Carroll GA-
231 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS AND CARROLL
COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT...a strong thunderstorm was over Abilene, or over
Carrollton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Carrollton, Bowdon, Mount Zion, Roopville, Clem, Abilene, John Tanner
State Park, Lowell, Treasure Lake, Bowdon Junction, Tyus and
Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3369 8485 3344 8501 3343 8527 3365 8533
TIME...MOT...LOC 1831Z 169DEG 0KT 3362 8507

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 10, 2:40 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT SUN JUN 10 2018

GAZ014-015-023-101915-
Hall GA-Dawson GA-Lumpkin GA-
240 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL...SOUTHEASTERN
DAWSON AND SOUTHERN LUMPKIN COUNTIES UNTIL 315 PM EDT...

At 240 PM EDT...a strong thunderstorm was near Murrayville, or near
Dahlonega...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Dahlonega, Dawsonville, Clermont, Murrayville, Auraria,
Garland, McKee and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3456 8386 3455 8386 3453 8383 3452 8383
      3452 8384 3450 8384 3450 8379 3451 8378
      3450 8378 3450 8371 3427 8382 3447 8423
      3460 8405
TIME...MOT...LOC 1840Z 292DEG 5KT 3446 8395

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 10, 2:42 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT SUN JUN 10 2018

GAZ003-004-101915-
Whitfield GA-Catoosa GA-
242 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND CATOOSA COUNTIES
UNTIL 315 PM EDT...

At 242 PM EDT...a strong thunderstorm was over Beaumont, or near
Ringgold...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Varnell, Tunnel Hill, Cohutta,
Wood Station, Rocky Face, Blue Spring, Mill Creek, Boynton, Beaumont
and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3493 8489 3467 8499 3470 8505 3472 8505
      3472 8511 3474 8516 3477 8515 3477 8516
      3478 8516 3478 8520 3485 8520 3486 8525
      3496 8521
TIME...MOT...LOC 1842Z 287DEG 11KT 3486 8517

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:25 AM EDTSpecial Weather StatementFFCWilkes50 min
Jun 10, 2:05 PM EDTSpecial Weather StatementFFCCoweta25 min
Jun 10, 2:24 PM EDTSpecial Weather StatementFFCCoweta36 min
Jun 10, 2:28 PM EDTSevere Thunderstorm WarningFFCHeard, Troup32 min
Jun 10, 2:31 PM EDTSpecial Weather StatementFFCCarroll29 min
Jun 10, 2:40 PM EDTSpecial Weather StatementFFCDawson, Hall, Lumpkin35 min
Jun 10, 2:42 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield33 min
Jun 10, 3:30 PM EDTSpecial Weather StatementFFCCoweta30 min
Jun 10, 3:56 PM EDTSpecial Weather StatementFFCChattooga, Gilmer, Gordon, Murray49 min
Jun 10, 4:19 PM EDTSpecial Weather StatementFFCTaylor41 min
Jun 10, 4:30 PM EDTSevere Thunderstorm WarningFFCTalbot, Taylor30 min
Jun 10, 4:32 PM EDTSpecial Weather StatementFFCHenry43 min
Jun 10, 4:53 PM EDTSpecial Weather StatementFFCJones, Monroe52 min
Jun 10, 4:55 PM EDTSpecial Weather StatementFFCMarion50 min
Jun 10, 5:10 PM EDTSpecial Weather StatementFFCStewart50 min
Jun 10, 5:39 PM EDTSpecial Weather StatementFFCMarion36 min
Jun 10, 5:40 PM EDTSpecial Weather StatementFFCMacon50 min
Jun 10, 5:54 PM EDTSevere Thunderstorm WarningFFCMacon36 min
Jun 10, 6:00 PM EDTSpecial Weather StatementFFCPolk30 min
Jun 10, 6:18 PM EDTSpecial Weather StatementFFCCherokee27 min
Jun 10, 6:20 PM EDTSpecial Weather StatementFFCMarion40 min
Jun 10, 6:40 PM EDTSpecial Weather StatementFFCCrawford35 min
Jun 10, 6:42 PM EDTSpecial Weather StatementFFCSchley33 min
Jun 10, 6:47 PM EDTSpecial Weather StatementFFCPolk28 min
Jun 10, 6:51 PM EDTSpecial Weather StatementFFCHall39 min
Jun 10, 7:26 PM EDTSpecial Weather StatementFFCHall34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.